Iowa, 2007Flooding in Iowa, March 11 to 24, 2007
March 11 to 24, 2007 · NWS FSD · 8 events in 8 counties and zones
A rapid warm up developed in early March after significant snowfall at the end of February and the beginning of March. The warm up resulted in a rapid snowmelt which was enough to cause minor to moderate flooding on the Big Sioux, Little Sioux, and Floyd Rivers.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A rapid warm up developed in early March after significant snowfall at the end of February and the beginning of March. The warm up resulted in a rapid snowmelt which was enough to cause minor to moderate flooding on the Big Sioux, Little Sioux, and Floyd Rivers. There was a small area of major flooding on the lower Big Sioux River. Lowlands along the rivers were flooded, but no significant damage to farmland, homes, or other property was reported. No significant rain fell during the flooding period, and the flooding subsided during the middle part of March.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 11, 2:40 PM CST, 4 hours 20 minutes earlier.
Area forecast discussion, Mar 11, 2:40 PM CST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
340 PM CDT SUN MAR 11 2007
.DISCUSSION...
ANOTHER WARM DAY WILL LEAD INTO A MILD NIGHT WITH LOW TEMPERATURES
10 TO 15 ABOVE NORMAL. AS ADVERTISED...TOMORROW WILL CERTAINLY BE
THE WARMEST DAY OF THE WEEK...AS TEMPERATURES IN SNOW FREE AREAS
WILL RUN 20 TO 30 DEGREES ABOVE NORMAL...WHICH WILL BE CLOSE TO
RECORD VALUES IN SOME PLACES. AREAS WITH DEEP SNOW COVER INTO SW MN
AND NW IA WILL LIKELY NOT MAKE IT PAST THE MID 50S ASSUMING
ISOTHERMAL TEMPERATURES FROM 950 MB. WILL LIKELY BE SOME CIRRUS
AROUND...BUT HAVE A FEELING THE THICKNESS AND AMOUNT OF CIRRUS IS
OVERDONE BY THE GFS SO WENT CLOSE TO FULL MIXING IN SNOW FREE
AREAS. WITH THE UNSEASONABLE WARM TEMPERATURES WILL BE AN INCREASED
FIRE DANGER THREAT...MAINLY INTO THE SW CWA WHERE TEMPERATURES WILL
REACH INTO THE MID 70S AND BREEZY CONDITIONS.
FROPA STILL SCHEDULED FOR MON NIGHT...MODELS DISAGREE WITH THE
DEGREE OF COOLING...WITH THE NAM MUCH COLDER THAN THE GFS...WHICH
WOULD MEAN COOLER TEMPERATURES THAN GOING FORECAST INDICATES. EITHER
WAY...A WELL MIXED ATMOSPHERE SHOULD KEEP TEMPERATURES MONDAY NIGHT
ABOVE GUIDANCE VALUES.
LEFT POPS IN THE NORTH TUE NIGHT INTO WED MORNING AS GFS HAS BEEN
CONSISTENT WITH PASSAGE OF SW. ANY PRECIPITATION SHOULD BE ALL RAIN
BASED ON GFS TEMPERATURES ALOFT.
STRONG UPPER LEVEL WAVE DIGS THROUGH THE UPPER MIDWEST INTO THE
GREAT LAKES LATE IN THE WEEK. THIS BREAKS DOWN ZONAL FLOW PATTERN
AND ALLOWS FOR MORE AMPLIFIED PATTERN IN THE UPPER LEVELS...WITH
NORTHWEST FLOW DOMINATING OVER OUR REGION. GFS QUITE A BIT STRONGER
WITH THE TROUGH DIGGING OVER THE EASTERN CONUS THAN OTHER GLOBAL
MODELS...ESPECIALLY THE 11/12Z GFS RUN. MAIN EFFECT OF THIS APPEARS
TO BE THAT 12Z GFS IS MORE AGGRESSIVE WITH THE COOLING AFTER THE
WAVE PASSES THURSDAY/FRIDAY THAN 00Z GFS/ECMWF/CANADIAN SHOW. WITH
12Z RUN BEING AN OUTLIER REGARDING STRENGTH OF THIS TROUGH...WILL
KEEP TEMPS NEAR/JUST ABOVE WARMER 00Z GFS GUIDANCE. AS FOR PRECIP
CHANCES...WILL MAINTAIN SLIGHT CHANCE IN THE NORTHEAST CWA THURSDAY
AS THE WAVE PASSES TO OUR NORTHEAST. WILL KEEP FORECAST DRY BEYOND
THAT...WITH MODELS ONLY SHOWING VERY WEAK RIPPLES MOVING QUICKLY
THROUGH THE NORTHWEST FLOW ALOFT...AND HIGH PRESSURE THE DOMINANT
SURFACE FEATURE OVER THE NORTHERN PLAINS.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
LIEBL/JH
Hazardous weather outlook, Mar 11, 4:24 AM CST, 14 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0524 AM CDT SUN MAR 11 2007
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-121200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0524 AM CDT SUN MAR 11 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
FLOODING...
MILD TEMPERATURES ARE RAPIDLY MELTING THE SNOW PACK ACROSS THE
AREA. RUNOFF FROM THIS MELTING SNOW IS CURRENTLY PRODUCING MINOR
TO MODERATE LOW LAND FLOODING ALONG PORTIONS OF THE LOWER JAMES
AND LOWER VERMILLION RIVERS. MANY OTHER STREAMS AND RIVERS ACROSS
SOUTHEAST SOUTH DAKOTA WILL CONTINUE TO RISE OVER THE NEXT COUPLE
OF DAYS...AS SNOW CONTINUES TO MELT QUICKLY. GENERALLY...ONLY
MINOR TO MODERATE LOW LAND FLOODING IS EXPECTED. INCREASED RIVER
FLOWS CAN ALSO BE EXPECTED INTO SOUTHWEST MINNESOTA AND NORTHWEST
IOWA BY EARLY THIS WEEK...WITH RAPID SNOW MELT AND DAYTIME
TEMPERATURES MUCH ABOVE NORMAL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
WITH THE SNOW COVER GONE FOR THE PAST SEVERAL DAYS...THE
GRASSLAND FIRE DANGER INDEX IS REACHING THE EXTREME CATEGORY IN
GREGORY COUNTY...AND VERY HIGH IN BRULE AND CHARLES MIX COUNTIES
FOR MONDAY. MUCH ABOVE NORMAL TEMPERATURES ARE EXPECTED...WITH
MONDAY AFTERNOON HIGHS RANGING FROM ABOUT 70 TO 75. RELATIVE
HUMIDITY VALUES WILL FALL TO 20 TO 30 PERCENT...AND SOUTHWEST
WINDS WILL AVERAGE 15 TO 20 MPH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Flood, Dickinson
- When
- March 11, 7:00 PM CST to March 18, 7:00 AM CST
- Where
- Dickinson County, 8 mi NNW of Milford to 5 mi S of Milford
- Cause
- Heavy Rain / Snow Melt
- Reported by
- COOP Observer
- Coordinates
- 43.437, -95.211
Warm temperatures caused a rapid snowmelt which caused the Little Sioux River to rise above flood stage for several days. The flooding vwas light to moderate, and no significant damage was reported. The river crested at 3.8 feet above flood stage at Milford on March 15th.|
Flood, Sioux
- When
- March 12, 7:00 AM CST to March 22, 7:00 AM CST
- Where
- Sioux County, 10 mi WNW of Rock Vly to 5 mi SSW of Hawarden
- Cause
- Heavy Rain / Snow Melt
- Reported by
- COOP Observer
- Coordinates
- 43.255, -96.483
Warm temperatures caused a rapid snowmelt which caused the Big Sioux River to rise above flood stage for several days. The flooding varied from minor to major with lowlands near the river flooded. The amount of damage was not known but was not suspected to be large. The river crested at 7.7 feet above flood stage at Hawarden on March 16th. The snowmelt also caused the Rock River to flood. It crested at 1.5 feet above flood stage at Rock Valley on March 15th. The snowmelt also caused the Floyd River to flood. It crested at 5 feet above flood stage at Alton on March 13th.|
Flood, Clay
- When
- March 12, 7:00 AM CST to March 19, 7:00 AM CST
- Where
- Clay County, 5 mi W of Fostoria to 1 mi SW of Gillett Grove
- Cause
- Heavy Rain / Snow Melt
- Reported by
- COOP Observer
- Coordinates
- 43.250, -95.269
Warm temperatures caused a rapid snowmelt which caused the Little Sioux River to rise above flood stage for several days. The flooding vwas light to moderate, and no significant damage was reported. The river crested at 6 feet above flood stage at Spencer on March 15th.|
Flood, Cherokee
- When
- March 13, 3:00 AM CST to March 23, 7:00 AM CST
- Where
- Cherokee County, 5 mi ENE of Larrabee to Washta
- Cause
- Heavy Rain / Snow Melt
- Reported by
- COOP Observer
- Coordinates
- 42.898, -95.439
Warm temperatures caused a rapid snowmelt which caused the Little Sioux River to rise above flood stage for several days. The flooding vwas light to moderate, and no significant damage was reported. The river crested at 3.5 feet above flood stage on March 21st.
Flood, Buena Vista
- When
- March 13, 7:00 AM CST to March 20, 7:00 AM CST
- Where
- Buena Vista County, 6 mi ENE of Linn Grove to 5 mi WNW of Linn Grove
- Cause
- Heavy Rain / Snow Melt
- Reported by
- COOP Observer
- Coordinates
- 42.913, -95.141
Warm temperatures caused a rapid snowmelt which caused the Little Sioux River to rise above flood stage for several days. The flooding vwas light to moderate, and no significant damage was reported. The river crested at 3.3 feet above flood stage at Linn Grove on March 16th.|
Flood, O'Brien
- When
- March 13, 7:00 AM CST to March 20, 7:00 AM CST
- Where
- O'Brien County, 6 mi ESE of Sutherland to 4 mi SE of Sutherland
- Cause
- Heavy Rain / Snow Melt
- Reported by
- COOP Observer
- Coordinates
- 42.937, -95.391
Warm temperatures caused a rapid snowmelt which caused the Little Sioux River to rise above flood stage for several days, where the river crosses the extreme southeast corner of the county. The flooding vwas light to moderate, and no significant damage was reported.
Flood, Lyon
- When
- March 13, 7:00 PM CST to March 20, 7:00 AM CST
- Where
- Lyon County, 4 mi N of Rock Rapids to 2 mi S of Beloit
- Cause
- Heavy Rain / Snow Melt
- Reported by
- COOP Observer
- Coordinates
- 43.488, -96.180
Warm temperatures caused a rapid snowmelt which caused the Big Sioux River to rise above flood stage for several days. The flooding was minor to moderate with no significant damage reported. The snowmelt also caused the Rock River to flood. It crested at 6.3 feet above flood stage at Rock Rapids on March 15th.|
Flood, Plymouth
- When
- March 13, 7:00 PM CST to March 24, 7:00 AM CST
- Where
- Plymouth County, 6 mi N of Akron to 12 mi WSW of Hinton
- Cause
- Heavy Rain / Snow Melt
- Reported by
- COOP Observer
- Coordinates
- 42.917, -96.550
Warm temperatures caused a rapid snowmelt which caused the Big Sioux River to rise above flood stage for several days. The flooding varied from minor to major with lowlands near the river flooded. The amount of damage was not known but was not suspected to be large. The river crested at 5.8 feet above flood stage at Akron in the late evening of March 16th. The snowmelt also caused the Floyd River to flood. It crested at less than half a foor above flood stage on March 14th, but the flooding was a little more upstream where the Floyd River crossed the northern edge of the county.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, March 11 to 13, 20073 deaths · $600,000 · 1 in hail · 19 events
- Wildfire in North Carolina, March 11 to 12, 2007$1.0 million · 1 event
- Wildfire in California, March 11 to 14, 20073 injured · $50,000 · 1 event
- Damaging Winds in Texas, March 11, 2007$107,000 · 70 kt wind · 3 events
- Flooding in South Dakota, March 11 to 26, 200714 events
- High Wind in Montana, March 11 to 12, 200769 kt wind · 13 events
- Hail and Damaging Wind in Texas, March 11, 2007$2,000 · 1 in hail · 8 events
- Heat in California, March 11 to 16, 20073 events
- Extreme Cold in Alaska, March 11 to 14, 20073 events
- Flash Flood and Hail in Texas, March 11, 20071 in hail · 3 events
- Hail in Oklahoma, March 11, 20071 in hail · 3 events
- Strong Wind in Washington, March 11, 2007$7,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23505, 23494, 23506, 23509, 23507, 23508, 23490, 23497.